Imported Dengue in the United States
A report in the July 10, 1998, issue of Morbidity and Mortality Weekly Report summarizes information about cases of imported dengue in U.S. residents during 1996. Most of the patients with a diagnosis of dengue for whom a travel history was known probably acquired the infection in the Caribbean islands or Asia, according to the report.
The Centers for Disease Control and Prevention (CDC) positively diagnosed 43 cases from 18 states and the District of Columbia in 1996. Clinical information was available for 28 cases. The most commonly reported symptoms in these cases were consistent with classic dengue fever—for example, fever (93 percent), headache (61 percent), myalgia (57 percent), rash (57 percent), arthralgia (18 percent). No deaths occurred.
According to the CDC, the incidence and geographic distribution of dengue have increased in recent years, and health care professionals should consider dengue in the differential diagnosis of illness in all patients who have fever and a history of travel to tropical areas within two weeks of the onset of symptoms. Only acetaminophen products are recommended by the CDC for the management of pain and fever associated with dengue. For diagnosis, the CDC requests that acute- and convalescent-phase serum samples be obtained and sent through state and territorial health departments to the CDC.
The report notes that the number of cases cited probably represents a minimum estimate of the number of U.S. travelers who acquired dengue in 1996, because dengue is not a notifiable disease nationally or in most states.
ACC and AHA Statement on Sildenafil and Nitrates
The American College of Cardiology (ACC) and the American Heart Association (AHA) have issued a joint statement recommending that sildenafil (Viagra) not be prescribed to patients taking nitrates. According to the ACC/AHA statement, the combination of sildenafil and nitrate-containing medicines may be lethal. The statement provides recommendations for the use of sildenafil in cardiac patients with various medical profiles as well as treatment procedures for patients receiving sildenafil who have a cardiac event. The statement recommends nonnitrate therapies for the treatment of myocardial infarction and angina in patients who have used sildenafil.
The ACC/AHA statement also notes that the combination of sildenafil and inhaled nitrates, such as amyl nitrates, could be fatal. In addition, caution should be used in prescribing sildenafil to patients with certain other cardiovascular profiles even if they are not taking nitrates. Patients who are taking certain drugs, such as erythromycin or cimetidine, and patients with severe liver or renal disease may be at risk if they take sildenafil.
The ACC/AHA summary statement is available on the ACC Web site at http://www.acc.org or by calling 800-253-463, ext. 694. It is based on a draft of an expert consensus document titled “The Use of Sildenafil (Viagra) in Patients at Clinical Risk from Cardiovascular Effects” that the ACC and the AHA are developing. The consensus document is expected to be released in December 1998.
Treatment for Growth Hormone Deficiency
Sermorelin acetate for injection (Geref), the first growth hormone–releasing hormone for the treatment of idiopathic growth hormone deficiency in children, and a complementary product for the diagnosis of growth disorders (Geref Diagnostic) have been approved by the U.S. Food and Drug Administration. While these two products have the same active ingredients, one is a therapeutic product and the other is a diagnostic test that measures the ability of the anterior pituitary gland to secrete growth hormone. According to the manufacturer, the diagnostic test is recommended for use before initiation of treatment with Geref and can also be used alone to evaluate hypothalamic function and pituitary reserves of growth hormone.
Geref is administered through a once-daily subcutaneous injection before bedtime and is available in two strengths, 0.5 mg and 1.0 mg. The most common adverse events for Geref used as therapy include local injection reactions characterized by pain, swelling or redness. These occurred in about one in six patients. Other adverse events included headache, flushing, dysphagia, dizziness, hyperactivity, somnolence and urticaria. Adverse events reported with the use of Geref Diagnostic were transient warmth and flushing of the face, injection site pain, redness and swelling at the injection site, nausea, headache and vomiting.
Physicians may obtain more information about the drug by calling the manufacturer at 888-275-7376.
Hepatitis C Therapy
The U.S. Food and Drug Administration (FDA) has approved a combination therapy (Rebetron) for the treatment of patients with hepatitis C. The two therapies that make up this combination are interferon alfa-2b recombinant (Intron A) for injection and ribavirin (Rebetol) capsules.
The FDA reports that clinical trials showed that after six months of therapy followed by six months of follow-up without therapy, approximately 45 percent of patients treated with the combination were able to sustain reduced levels of hepatitis C virus, compared with 5 percent in patients who were retreated with interferon alone. Thirty-four percent of patients receiving interferon alone had reduced inflammation on liver biopsy, but 50 percent of patients receiving the combination therapy showed improvement.
Patients receiving the combination therapy should be closely monitored, because serious side effects have occurred. The therapy is contraindicated in pregnant women, and all women of childbearing age should practice effective means of birth control while receiving the drug. Common adverse events associated with the combination therapy include headache, fatigue, myalgia, nausea and fever. Depression was also reported in patients in the clinical trials. The labeling also warns of suicidal ideation and suicide associated with the use of interferon alfa-2b.
AHA Brochure on Recognizing Heart Warning Signs
The American Heart Association (AHA) and CPR Prompt have published a new brochure to help individuals identify heart warning signs. Issues addressed in the brochure titled, “Name the Most Significant Sign of a Heart Attack...,”include identifying the early signs of a heart attack, recognizing the early warning signs of a stroke, realizing when it is time to act, knowing what to do in a cardiac emergency and how training in cardiovascular pulmonary resuscitation (CPR) can help you be prepared. The new AHA/CPR Prompt brochure is available by writing to CPR Prompt, c/o Geltzer & Co., 1301 Avenue of the Americas, New York, NY 10019, or by calling 800-391-4277.
IOM Report on Antibiotic Resistance
In response to a request from the Centers for Disease Control and Prevention and the National Institute of Allergy and Infectious Diseases, the Institute of Medicine (IOM) convened the Forum on Emerging Infections that addressed the problem of antibiotic resistance. The report of the forum participants, “Antimicrobial Resistance: Issues and Options,” is available from the National Academy Press for $25 plus shipping charges by calling 202-334-3313 or 800-624-6242.
According to the IOM, the problem of antibiotic resistance will require a better, more coordinated program of surveillance, as well as an increased effort to prolong the effectiveness of existing antibiotics and to develop new drugs. A national surveillance program would allow broad access to information and data gathered from around the country, integrate information into a national database, and help distinguish cases of drug resistance occurring in hospitals found in local communities.
The IOM believes that inappropriate use of antibiotics is the reason for premature emergence of resistance. Changes are required in the attitudes and behaviors of health care professionals, patients, parents, managed care organizations, the pharmaceutical industry and others to reverse this trend. Because no enforcement mechanisms exist to ensure the proper use of antibiotics, current efforts consist of trying to educate people about the hazards of antimicrobial overuse or misuse. The IOM suggests that professional societies develop uniform guidelines to encourage better practices.